Kansas, 2004

Flooding and Hail in Kansas, June 15 to 16, 2004

June 15 to 16, 2004 · NWS TOP · 8 events in 4 counties and zones

Thunderstorms developed during the late afternoon of the 14th and continued into the early morning hours of the 15th. Many became severe and produced numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed during the late afternoon of the 14th and continued into the early morning hours of the 15th. Many became severe and produced numerous reports of large hail and damaging winds. Outbuildings were damaged or destroyed. Crops suffered extensive damage in some areas from heavy rain, winds and hail. Areas of flash flooding were also reported from the heavy rains. Runoff from the rains led to river flooding in parts of the area for a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 2:53 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 15, 2:53 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT TUE JUN 15 2004

.DISCUSSION...

PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS.

NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO
INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA.  SEVERAL
SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING
DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3
PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS.  EXPECT ACTIVITY TO
TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES
HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS.

BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING
TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE
NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST
AREA.  THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN
EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH
STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT.
DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE
NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO
WEDNESDAY.

INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM
THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT.  ACTIVITY SHOULD TAPER OFF FROM THE
NORTHWEST TO A SLIGHT CHANCE ON THURSDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM
GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

&&
Hazardous weather outlook, Jun 14, 3:02 PM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY
RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT.
SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 15, 1:27 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 AM     HAIL             5 SE JUNCTION CITY      38.98N 96.77W
06/15/2004  1.75 INCH        GEARY              KS   EMERGENCY MNGR

&&

36
Special weather statement, Jun 15, 2:42 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT TUE JUN 15 2004

KSZ034>040-054>056-058-059-151400-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE-
OTTAWA-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...OTTAWA AND TOPEKA
342 AM CDT TUE JUN 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 476 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  OTTAWA                GEARY                 SHAWNEE
  WABAUNSEE             DICKINSON             DOUGLAS
  MORRIS                OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
Local storm report, Jun 15, 2:45 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      1 NW RANDOLPH           39.44N 96.77W
06/15/2004                   RILEY              KS   TRAINED SPOTTER

            CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS

&&

WOLTERS
Local storm report, Jun 15, 3:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     5 W COUNCIL GROVE       38.66N 96.58W
06/15/2004  60 MPH           MORRIS             KS   LAW ENFORCEMENT

&&

WOLTERS
Local storm report, Jun 15, 3:18 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ALTA VISTA              38.86N 96.49W
06/15/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            WINDS KNOCKED OUT POWER IN TOWN.

&&

WOLTERS
Local storm report, Jun 15, 3:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO SOURCE
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      5 SW MARYSVILLE         39.79N 96.71W
06/15/2004                   MARSHALL      KS       LAW ENFORCEMENT

            WATER OVER ROADS...WASHED SAND OFF ROADS.

&&

36

The radar

The Topeka radar (KTWX), 21 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wabaunsee

When
June 15, 3:35 AM CST
Where
Wabaunsee County, 3 mi ENE of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.050

Thunderstorm Wind, Morris

When
June 15, 4:32 AM CST
Where
Morris County, Council Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -96.483

Strong winds destroyed a metal grain elevator.

Thunderstorm Wind, Lyon

When
June 15, 5:15 AM CST
Where
Lyon County, 5 mi WSW of Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.267

Thunderstorm Wind, Lyon

When
June 15, 5:24 AM CST
Where
Lyon County, 10 mi S of Emporia
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -96.183

Hail, Wabaunsee

When
June 15, 5:38 AM CST
Where
Wabaunsee County, Alta Vista
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.483

Thunderstorm Wind, Coffey

When
June 15, 5:49 AM CST
Where
Coffey County, 1 mi W of Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -95.767

Flood, Lyon

When
June 15, 6:00 AM CST to June 16, 10:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Flood, Morris

When
June 15, 6:00 AM CST to June 16, 10:00 PM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heavy rains on the afternoon and night of the 14th and 15th produced moderate river flooding in parts of Lyon and Morris counties.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406258, 5406259, 5406260, 5406261, 5406262, 5406263, 5406264, 5406265.